Acetaminophen: Safety Tips for Dosing Children

Acetaminophen: Safety Tips for Dosing Children

This common drug is usually harmless when given as directed, but accidental overdoses can cause rare but serious side effects in babies and children. Here’s what parents need to know to keep their kids safe, as well as pain- and fever-free.

Your child is feverish and achy. Or maybe your baby just had his shots and seems uncomfortable. Of course you want to make your child feel better. So you reach for the acetaminophen to provide some relief. That’s OK, right?

Yes – as long as you’re being careful. While the drug is safe if taken as directed, too much of it can cause serious problems – even liver damage and death. And with so many different formulas available, including very concentrated drops for infants, it’s easier than ever to have an accidental overdose.

Safety tips for parents

  1. Always read labels. Don’t just check the dose. Also make sure you’re giving the right type of medicine to your child. Overdose can occur if you accidentally give an older child a teaspoon or two of concentrated infant drops. These drops contain more medicine in a smaller amount of liquid. Never give a child a dose more than every four hours, and never give more than the dose listed for your child’s age or weight. Call your baby’s doctor if you are not sure what he weighs.
  2. Use the right tool for dosing. Most liquid medicines come with their own measuring cup or dropper. Make sure you use these for the most accurate dose. An oral syringe is more accurate than a measuring spoon. Ask your pharmacist for one if you don’t have one at home. He or she may be able to give you one for free. Never use a household teaspoon, as these can vary greatly in size.
  3. Don’t combine medicines. Avoid giving two types of pain relief or fever reducer to treat symptoms, unless your doctor tells you to. Make sure you aren’t giving your child other medicines, such as combination cough, cold and flu medicines. These may also contain acetaminophen.
  4. Medicate your child only when needed. Never give children medicine in the hopes of making them sleepy. Ask your doctor about how you should treat a mild fever. He or she might suggest other ways to soothe your child first, such as tepid baths, cool compresses and cold beverages. Never put alcohol in the bath.
  5. Know the signs of critical liver problems. Symptoms of liver damage can start with seemingly mild symptoms, such as decreased appetite, nausea and vomiting. Call your child’s doctor if he develops these symptoms after taking acetaminophen. More serious signs of advanced liver damage are fatigue, yellowing of the skin (jaundice), confusion and tenderness around the abdomen.

In 2008, a large study in the journal Lancet also found that using acetaminophen in a child’s first year of life is linked to a greater risk of asthma and eczema later in childhood. Doctors are still looking into this connection.

Know when a child with fever needs emergency care. Take your child to the emergency room if he or she:

  • Is 12 weeks of age or younger with a fever of 100.4 degrees F or higher
  • Has a fever of 105 degrees F or higher at any age
  • Is severely dehydrated, has shaking chills or looks very sick

Call 9-1-1 if the child has a fever and is having trouble breathing or is confused, lethargic or unconscious.

Also, if you think your child may have overdosed on acetaminophen or any other drug, call the Poison Control Center right away. The number is 800-222-1222.

Scroll to Top